Florida, 2009Tornado and Damaging Winds in Florida, December 9, 2009
December 9, 2009 · NWS TAE · 4 events in 2 counties and zones
A long track supercell thunderstorm produced wind damage west of Quincy and near Lake Jackson, and finally spawned an F0 tornado northwest of Tallahassee near Miller Landing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long track supercell thunderstorm produced wind damage west of Quincy and near Lake Jackson, and finally spawned an F0 tornado northwest of Tallahassee near Miller Landing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 9, 9:40 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 9, 9:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 AM EST WED DEC 9 2009
.DISCUSSION...THE UPPER LEVELS ARE CHARACTERIZED BY A NEGATIVELY
TILTED TROF OVER THE SOUTHEASTERN U.S. WITH RATHER ZONAL FLOW ACROSS
THE WESTERN HALF OF THE CONUS. IN THE LOWER LEVELS...A DEEP LOW
PRESSURE SYSTEM IS CENTERED OVER THE MIDWEST WITH A TRAILING COLD
FRONT DRAPED ACROSS THE WESTERN GULF COAST STATES WITH A WARM FRONT
EXTENDING FROM TENNESSEE THROUGH CENTRAL GEORGIA...NORTH ACROSS THE
MID ATLANTIC STATES. THIS PLACES OUR LOCAL AREA IN THE WARM SECTOR
OF THIS SYSTEM WHICH IS FAVORABLE FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. A COUPLE SEVERE THUNDERSTORM WARNINGS WERE ISSUED THIS
MORNING ACROSS SOUTHERN GEORGIA ALONG THE PRE-FRONTAL SQUALL LINE
WHICH EXTENDS FROM CENTRAL GEORGIA THROUGH THE EASTERN PANHANDLE OF
FLORIDA INTO THE GOMEX. A TORNADO WATCH IS IN EFFECT ACROSS A
PORTION OF OUR SOUTHERN GEORGIA COUNTIES UNTIL 10 AM EST. AS THE
MORNING PROGRESSES AND THE LOW PRESSURE SYSTEM PULLS THE BEST
DYNAMICS NORTH OF OUR AREA...THE SEVERE WEATHER THREAT WILL BEGIN TO
DIMINISH. ONE AREA THAT WILL STILL NEED TO BE MONITORED IS ALONG OUR
COASTAL LOCATIONS AS THE SQUALL LINE MOVES EAST. MODERATE
INSTABILITY ALONG THE COAST AS WELL AS DECENT DEEP LAYER SHEAR WILL
STILL SUPPORT THE THE DEVELOPMENT OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM. THESE STORMS WILL QUICKLY DIMINISH AS THEY MAKE
LANDFALL. ALONG THE COASTAL AND OFFSHORE WATERS...CONDITIONS HAVE
STAYED BELOW ADVISORY LEVELS AND THE SMALL CRAFT ADVISORY HAS BEEN
CANCELLED.
&&
.AVIATION...A PRE-FRONTAL SQUALL LINE EXTENDS FROM KPFN NORTHEAST
THROUGH KABY. IN REGIONS OF HEAVY RAINFALL IFR VSBYS ARE LIKELY. AS
THE SQUALL LINE PROGRESSES FROM WEST TO EAST THROUGH THE
AFTERNOON...CIGS WILL SCATTER OUT FROM MVFR TO VFR BEHIND THE LINE.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES:
BAY...CALHOUN...COASTAL WALTON...HOLMES...INLAND WALTON...
JACKSON...WASHINGTON.
GM...NONE.
&&
HARRIGAN/GOULD/GODSEYHazardous weather outlook, Dec 9, 5:57 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 AM EST WED DEC 9 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-101100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
557 AM EST WED DEC 9 2009 /457 AM CST WED DEC 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A BAND OF THUNDERSTORMS IN THE EARLY MORNING HOURS WILL PRODUCE
GUSTY WINDS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN THE
LINE ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.
THE STORMS WILL WEAKEN AS THE MORNING PROGRESSES. WINDS WILL BE
STRONG OUT OF THE SOUTHWEST ACROSS THE GULF COASTAL WATERS AND A
SMALL CRAFT ADVISORY IS IN EFFECT. THESE STRONG ONSHORE WINDS ARE
INCREASING SURF HEIGHTS AND THERE IS A HIGH RISK FOR RIP CURRENTS
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE ACTIVE PATTERN WILL CONTINUE ACROSS THE FORECAST AREA WITH A
NEW WEATHER SYSTEM IMPACTING THE AREA EVERY FEW DAYS. A COLD FRONT
WILL MOVE SOUTH OF THE AREA BY THURSDAY AND WILL USHER IN
NOTICEABLY COLDER AIR. TEMPERATURES WILL BOTTOM OUT AROUND OR JUST
BELOW FREEZING THURSDAY NIGHT ALONG AND NORTH OF A LINE FROM
ALBANY TO DOTHAN. WINDS OVER THE GULF WILL INCREASE TO SMALL CRAFT
ADVISORY LEVELS OUT OF THE NORTHEAST BY THURSDAY MORNING AND
REMAIN ELEVATED THROUGH FRIDAY. AN AREA OF LOW PRESSURE WILL
DEVELOP OVER THE WESTERN GULF OF MEXICO ON THURSDAY AND MOVE NORTH
AND THEN EAST ACROSS THE NORTHERN GULF OF MEXICO. THE PRIMARY
THREAT WITH THIS SYSTEM LOOKS TO BE HEAVY RAIN FOR FRIDAY NIGHT
INTO SATURDAY. THE NEXT SYSTEM IN THE PIPE LINE WILL BE A COLD
FRONTAL PASSAGE ON TUESDAY. THUNDERSTORMS WILL LIKELY PRECEDE THIS
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS MORNING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
In the hours before
Special weather statement, Dec 9, 8:17 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
817 AM EST WED DEC 9 2009
GAZ127-091345-
WORTH-
817 AM EST WED DEC 9 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WORTH COUNTY IN
SOUTHWESTERN GEORGIA...
* UNTIL 845 AM EST
AT 815 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURNER CITY...OR 7 MILES EAST OF ALBANY...
MOVING EAST AT 45 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Dec 9, 10:48 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 AM EST WED DEC 9 2009
FLZ016-091645-
GADSDEN-
1048 AM EST WED DEC 9 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN COUNTY IN
NORTH FLORIDA...
* UNTIL 1145 AM EST
AT 1047 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CHATTAHOOCHEE...OR 17 MILES
NORTHEAST OF BLOUNTSTOWN...MOVING EAST AT 30 MPH.
THIS STORM WILL BE NEAR...
QUINCY BY 1115 AM EST.
PEOPLE IN GADSDEN COUNTY...INCLUDING THE CITY OF QUINCY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Local storm report, Dec 9, 11:13 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 7 S CHATTAHOOCHEE 30.60N 84.84W
12/09/2009 GADSDEN FL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG INTERSTATE 10 NEAR MILE MARKER
169.
&&
WATSONThunderstorm Wind, Gadsden
- When
- December 9, 11:30 AM EST
- Where
- Gadsden County, 3.33 mi SSE of Hardaway
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.584, -84.714
Several trees were down along Interstate 10 midway between County Road 270A and State Highway 12.
Thunderstorm Wind, Leon
- When
- December 9, 12:00 PM EST to 12:02 PM EST
- Where
- Leon County, 1.47 mi SSE of Tallahassee Community Airport to 1.51 mi SE of Tallahassee Community Airport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.520, -84.362
Wind damage was confined to downed trees on Leah Lane just west of Old Bainbridge Road. One tree was blown over onto a home. Additional sporadic damage occurred in the Lakeside Subdivision just west of U.S. Highway 27 near the Lake Jackson boat landing. Trees were down on Cool Emerald Drive, and a tree and small flag pole were snapped on Little Osprey Drive.
Thunderstorm Wind, Leon
- When
- December 9, 12:03 PM EST to 12:04 PM EST
- Where
- Leon County, 0.48 mi NNE of Lake Jackson to 0.63 mi NE of Lake Jackson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.536, -84.326
The thunderstorm crossed Lake Jackson and produced wind damage just southwest of Brill Point Road. In this area, several large trees either uprooted or snapped along the southwest-facing aspect of the lake. All of the trees that were uprooted or snapped fell in an east-northeast direction. One home had minor wind damage to a porch with some lawn furniture from the rear to the front of the home. Additional tree damage was observed on the northeast side of Brill Point Road, oriented in an east-northeast direction. Damage was consistent with straight-line winds with speeds of 70 to 75 mph.
Tornado, Leon
- When
- December 9, 12:05 PM EST to 12:06 PM EST
- Where
- Leon County, 0.88 mi NE of Lake Jackson to 1.44 mi NE of Lake Jackson
- Rating
- EF0
- Path length
- 0.64 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.540, -84.321
A tornado touched down along the northern end of Lake Jackson east of Brill Point Road. It traveled east-northeast and produced damage just south of the 2100 block of Miller Landing Road. One home lost a sizable portion of it shingles on the southward-facing aspect of the home. Debris from the roof was carried northward between 50 and 100 feet. Three large trees were snapped in the backyard of the home and falling in a northward direction. With the damage pattern nearly perpendicular to the storm path, the damage was consistent with an F0 tornado with wind speeds up to 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206706, 206707, 206708, 206709.